Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Experiments on error growth associated with some linear least-squares procedures

Author: T. L. Jordan
Journal: Math. Comp. 22 (1968), 579-588
MSC: Primary 65.35
MathSciNet review: 0229373
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Some numerical experiments were performed to compare the performance of procedures for solving the linear least-squares problem based on GramSchmidt, Modified Gram-Schmidt, and Householder transformations, as well as the classical method of forming and solving the normal equations. In addition, similar comparisons were made of the first three procedures and a procedure based on Gaussian elimination for solving an $n \times n$ system of equations. The results of these experiments suggest that: (1) the Modified Gram-Schmidt procedure is best for the least-squares problem and that the procedure based on Householder transformations performed competitively; (2) all the methods for solving least-squares problems suffer the effects of the condition number of $\begin {array}{*{20}{c}} A & {^T} & A \\ \end {array}$, although in a different manner for the first three procedures than for the fourth; and (3) the procedure based on Gaussian elimination is the most economical and essentially, the most accurate for solving $n \times n$ systems of linear equations. Some effects of pivoting in each of the procedures are included.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65.35

Retrieve articles in all journals with MSC: 65.35

Additional Information

Article copyright: © Copyright 1968 American Mathematical Society